Drug-Induced Maculopathy

Mahmood J. Khan; Thanos Papakostas; Kyle Kovacs; Mrinali P. Gupta

Disclosures

Curr Opin Ophthalmol. 2020;31(6):563-571. 

In This Article

Central Serous Choroidopathy

Oral Steroids (Prednisone)

Steroids, exogenous, and endogenous, have a strong association with central serous choroidopathy (CSC), with many affected patients exhibiting higher levels of endogenous cortisol compared with age-matched controls.[66] CSC has been observed to develop when exogenous corticosteroids are administered by any number of routes: local (intramuscular, intraarticular, epidural), topical (ocular, inhalational, intranasal, and dermatologic), and systemic (oral, intravenous).[67–72] FA reveals the typical 'ink blot' or 'expansile dot' pattern, or less commonly a 'smoke stack' pattern. Discontinuation of steroids generally results in resolution of the retinal findings.[73]

Mitogen-activated Protein Kinase Kinase Inhibitors

MEK (mitogen-activated protein kinase kinase) inhibitors (e.g., selumetinib, trametinib, refametinib, pimasertib, cobimetinib, bimetinib) are commonly used in the treatment of metastatic melanoma. As the ocular toxicity associated with both agents is a relatively new discovery, the mechanisms by which these agents affect the retina remains to be elucidated.[74–77] MEK retinopathy typically presents acutely with CSC-like features, including multiple small serous retinal detachment or 'fluid foci', termed MEK inhibitor-associated retinopathy (MEKAR). CME may also be noted. Retinal findings generally occur within 1 week of initiating therapy and are usually bilateral (92%), multifocal (77%), and symmetric. Unlike CSC, pigment epithelial detachments are generally absent and FA and indocyanine green angiography are bland. Retinal toxicity is usually mild and self-limited. Other, less common, retinal effects from MEK inhibitors include uveitis or vascular damage such as retinal vein occlusion. Uveitis with MEK inhibitors may include anterior uveitis, intermediate uveitis, posterior uveitis, and panuveitis, including a Vogt–Kayanagi–Harada (VKH) picture with both ocular and systemic manifestations. For example, trametinib exhibits the typical findings of MEKAR and in rare cases, has been also shown to cause retinal vein occlusion (<1.5% incidence).[78] Another MEK inhibitor, binimetinib, has been shown to cause neurosensory detachment and CME, which increase during dose-escalation of the drug but can improve thereafter on continued dosing.[79]

Fibroblast growth factor receptor inhibitors (FGFR) (e.g., erdafitinib, pemigatinib, ponatinib) have been successful in treating bladder cancer, gastric cancer, and small-cell lung cancer among others. Similar to MEKAR, FGFR chemotherapeutic agents appear to also be associated with a similar type of serous retinopathy, possibly because the FGFR pathway intersects with the MEK pathway.[80–82]

Serious complications are rare, with most cases of MEK inhibitor-associated retinopathy resolving within a year of discontinuing the agent.[78] Given the typical mild and self-limited course, caution should be taken before discontinuing this life-extending agent due to ocular complications such as serous retinal detachment. A collaborative approach with the oncologist is required, and generally involves continuation of treatment for asymptomatic or mild cases; treatment interruptions for more significant retinopathy with marked decrease in vision, with a rechallenge with the MEK-inhibitor after resolution of the retinal findings, at either the same dose or, for those with very severe retinopathy, at a lower dose.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....